Veterans' Painkiller Abuse Can Raise Odds for Heroin Use3 of 4 who tried the illicit drug had misused prescription painkillers first: study
Tuesday, August 23, 2016
TUESDAY, Aug. 23, 2016 (HealthDay News) -- Veterans who misuse narcotic painkillers may be at high risk for heroin use, a new study cautions.
The research included nearly 3,400 U.S. veterans who had never misused painkillers or used heroin. Their health was followed for 10 years.
During that time, 500 of them began using heroin. Of those, 77 percent misused opioid painkillers before they started using heroin.
Other risk factors for heroin use included being male, being black and abusing stimulant drugs, the study found.
The findings highlight the need for health care providers who treat veterans to watch closely for signs of opioid painkiller misuse, the researchers said.
"This study quantifies the issue of starting painkiller misuse and heroin use in a specific, high-risk population -- veterans around the U.S.," said corresponding author Brandon Marshall, an assistant professor in the School of Public Health at Brown University in Rhode Island.
Marshall said that vets have a "constellation of risks" that doctors should keep in mind.
"This paper shows that, as a general clinical practice, particularly for this population which does experience a lot of chronic pain and other risks for substance use including PTSD, screening for non-medical painkiller use -- whether you are prescribing an opioid or not -- may be effective to prevent even more harmful transitions to heroin or other drugs," Marshall said in a university news release.
The study was published Aug. 23 in the journal Addiction.
SOURCE: Brown University, news release, Aug. 23, 2016
Copyright (c) 2016 HealthDay. All rights reserved.
News stories are provided by HealthDay and do not reflect the views of MedlinePlus, the National Library of Medicine, the National Institutes of Health, the U.S. Department of Health and Human Services, or federal policy.
- More Health News on:
- Drug Abuse
- Veterans and Military Health
No hay comentarios:
Publicar un comentario